Lasting Effects of single dose Metoclopramide administered for migraine in ER
I was given metoclopramide in the ER along with Benadryl for a migraine. Almost immediately and for several weeks following that episode I had strange mental symptoms like anxiety, depression and cognitive difficulties. My doctors see the metoclopramide as the triggering event. Within a few weeks my doctor started me on antidepressant and anti anxiety medications . It has been 18 months and I still have lingering and debilitating symptoms. I am now off all medications as they did very little to help. Has a single dose of metoclopramide ever caused these kind of irreversible cognitive and mood symptoms? Is this permanent damage or should the brain be able to heal from that one time dose?
To be honest, I have never heard of this happening with a single dose of Reglan (metaclopramide). There have been well documented cases of Parkinsonism (symptoms of Parkinson's disease) with prolonged use of Reglan. I am sure you have heard of this.
Reglan can possibly cause anxiety but generally the benadryl over comes that side effect which is one of the reasons we give it together.
Are you still having migraine? Because of the seratonin connection, this is well known to cause anxiety and depression. Could reglan have kicked off the anxiety and depression. Maybe. Just like migraine, sometimes a stressor kicks things off so to speak.
Keep working with your neurologist and a psychiatrist too.
Mary K. Betz MS RPA-C
Click here to post comments
Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.
Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches
to find out which type of headache you are experiencing.
Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.